FDA increases warning on diabetes medication

September 11, 2015

The FDA has strengthened its warning for the type 2 diabetes medicine canagliflozin (Invokana, Invokamet) related to the increased risk of bone fractures, and added new information about decreased bone mineral density.

FDA has strengthened its warning for the type 2 diabetes medicine canagliflozin (Invokana, Invokamet) related to the increased risk of bone fractures, and added new information about decreased bone mineral density.

Related: FDA warns of joint pain with DPP-4 diabetes drugs

“FDA is continuing to evaluate the risk of bone fractures with other drugs in the SGLT2 inhibitor class, including dapagliflozin (Farxiga, Xigduo XR) and empaglifozin (Jardiance, Glyxambi, Synjardy), to determine if additional label changes or studies are needed,” the agency stated in its September 10 Drug Safety Communication.

The new warning comes after FDA recently cautioned healthcare providers and patients that the type 2 diabetes medicines canagliflozin, dapagliflozin, and empagliflozin may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.

Related:SGLT2 inhibitors for diabetes may cause ketocidosis, FDA warns

“The FDA is continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors,” the agency said in its Medwatch Safety Alert.

The warning came after the FDA Adverse Event Reporting System (FAERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. All patients required emergency room visits or hospitalization to treat the ketoacidosis.

Meanwhile, healthcare professionals and patients are urged to report side effects involving canagliflozin or other SGLT2 inhibitors to the FDA MedWatch program. And, to address the new bone density safety concerns, FDA added a new Warning and Precaution and revised the Adverse Reactions section of the Invokana and Invokamet drug labels.

In addition, FDA warned that healthcare professionals should consider factors that contribute to fracture risk prior to starting patients on canagliflozin. Patients should also talk to their healthcare professionals about factors that may increase their risk for bone fracture. However, patients should not stop or change their diabetes medicines without first talking to their healthcare professional.

Bone fractures can occur as early as 12 weeks after starting canagliflozin, and the drug has been linked to decreases in bone mineral density at the hip and lower spine, FDA stated.

Read next: Community initiative aims to improve type 2 diabetes care in Hispanic adults